Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 53, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 17, 2005, 12:44 PM EDT for Hampton County, South Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2005, 12:44 PM EDT (16:44 UTC)
- Expired
- May 17, 2005, 1:15 PM EDT
- In force
- 31 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Hampton County, SC
The radar
The Charleston,SC radar (KCLX), 18 km from the middle of the area, began a volume at 16:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 4.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1363 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 622 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCHS 171644 SVRCHS SCC049-171715- /O.NEW.KCHS.SV.W.0053.050517T1644Z-050517T1715Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 1244 PM EDT TUE MAY 17 2005 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HAMPTON COUNTY IN SOUTHEAST SOUTH CAROLINA * UNTIL 115 PM EDT * AT 1243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL. THIS STORM WAS LOCATED NEAR LENA...OR ABOUT 10 MILES SOUTHWEST OF HAMPTON...MOVING SOUTH AT 5 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... LENA AND ESTILL... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024. LAT...LON 3281 8113 3280 8128 3271 8126 3272 8112 $$
1 follow-up statement
000 WWUS52 KCHS 171705 SVSCHS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 103 PM EDT TUE MAY 17 2005 SCC049-171715- /O.CON.KCHS.SV.W.0053.000000T0000Z-050517T1715Z/ HAMPTON- 103 PM EDT TUE MAY 17 2005 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM EDT FOR HAMPTON COUNTY... AT 103 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR LENA...OR ABOUT 11 MILES SOUTHWEST OF HAMPTON...AND MOVING EAST AT 5 MPH. SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...ALMEDA... CUMMINGS...LENA AND VARNVILLE. THIS STORM IS ALSO CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY FLOOD ROADS...DITCHES AND LOW-LYING AREAS. AVOID FLOOD PRONE AREAS AND DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE ROAD. TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO CHS.SKYWARN@NOAA.GOV. LAT...LON 3295 8102 3278 8125 3269 8123 3279 8089 $$ RB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 10:40 AM EDT, 2 hours 4 minutes earlier.
Area forecast discussion, May 17, 10:40 AM EDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 1040 AM EDT TUE MAY 17 2005 .SHORT TERM /THIS AFTERNOON/...CURRENTLY AT THE SURFACE...COASTAL TROUGH REMAINS IN PLACE ACROSS THE FORECAST AREA. A COUPLE SMALL SHOWERS HAVE POPPED UP ALONG COASTAL SC THIS MORNING...WITH GENERALLY PARTLY TO MOSTLY CLOUDY SKIES NOTED ELSEWHERE. MAIN SHORT TERM CONCERN REVOLVES AROUND POPS AND SEVERE POTENTIAL. WILL INCREASE POPS ALONG THE COAST AS COASTAL TROUGH AND SEA BREEZE CIRCULATION DEVELOPMENT SHOULD MAXIMIZE CONVERGENCE IN THIS AREA. COULD BE A FEW STRONG THUNDERSTORMS THIS AFTERNOON AS WELL...WITH CAPE VALUES OF AROUND 2500 J/KG AND LIS OF -6 TO -7. WET BULB ZERO HEIGHTS OF 10.1 KFT MAY BE CONDUCIVE TO SOME HAIL IN WELL DEVELOPED STORMS. && .MARINE...LIGHT AND VARIABLE WINDS ACROSS THE COASTAL WATERS THIS MORNING...WITH SURFACE TROUGH ALONG THE SC/GA COAST. AS SEA BREEZE CIRCULATION DEVELOPS...EXPECT WINDS TO SWING AROUND TO THE SOUTHEAST. NO CHANGES MADE TO GOING FORECAST AS IT LOOKS IN GOOD SHAPE WITH WINDS 10 KT OR LESS THIS AFTERNOON AND SEAS 2 TO 3 FT. && .AVIATION...CONVECTION OCCURRING NORTH OF CHS TERMINAL THIS MORNING...ALONG COASTAL TROUGH WHERE CONVERGENCE IS BEING MAXIMIZED. SHOWERS STILL OUT OF VICINITY RING HERE...BUT WILL CONTINUE TO MONITOR LATEST RADAR/SATELLITE TRENDS. SLOW MOVING SEA BREEZE TO FORM BY 16Z AND SPREAD THRU BOTH SITES 18-19Z. CONDITIONS LOOK FAVORABLE FOR HEAVY RAIN PRODUCERS ALONG THIS BOUNDARY...BUT DIFFICULT TO PINPOINT AT THIS TIME WHERE CONVECTION WILL OCCUR. HAVE THUS INCLUDED CUMULONIMBUS /CB/ IN BOTH TAFS FOR MUCH OF THE AFTERNOON...AND LATER FCSTS CAN ADDRESS ANY POSSIBLE +TSRA...ESPECIALLY THE TIME FRAME 17Z-22Z TODAY. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. && JRJ
Hazardous weather outlook, May 17, 11:23 AM EDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHARLESTON SC 1123 AM EDT TUE MAY 17 2005 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-181000- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 1123 AM EDT TUE MAY 17 2005 UPDATED FOR HEAVY RAIN AND SEVERE POTENTIAL THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. .SEVERE THUNDERSTORMS...A WEAKENING COLD FRONT AND THE AFTERNOON SEA BREEZE WILL PROVIDE THE FOCUS FOR THUNDERSTORMS TODAY. THERE IS A SLIGHT RISK FOR A FEW STORMS TO BECOME SEVERE AND PRODUCE HAIL...DAMAGING WINDS AND DANGEROUS LIGHTNING. THE STRONGEST STORMS ARE EXPECTED ACROSS MOST OF SOUTHEAST SOUTH CAROLINA AND INTERIOR PORTIONS OF GEORGIA. REFER TO THE DAY ONE CONVECTIVE OUTLOOK FOR ADDITIONAL INFORMATION. .HEAVY RAIN...NUMEROUS BOUNDARIES DRAPED ACROSS THE AREA THIS MORNING WILL PROVIDE AN ENHANCED FOCUS FOR EXTREMELY HEAVY RAIN ACROSS SOUTHEAST SOUTH CAROLINA. FLASH FLOODING COULD BECOME A PROBLEM ACROSS AREAS THAT RECEIVE CONSECUTIVE SHOWERS OR THUNDERSTORMS...ESPECIALLY BY MID-AFTERNOON. REFER TO THE SPECIAL WEATHER STATEMENT FOR DETAILS ON THIS HAZARD. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUIRED TONIGHT. JRL
In the hours before
Local storm report, May 17, 9:38 AM EDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
938 AM EDT TUE MAY 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HEAVY RAIN JAMES ISLAND 32.73N 79.93W
05/16/2005 7.50 INCH CHARLESTON SC PUBLIC
PUBLIC REPORT FROM NEAR INTERSECTION OF CAMP AND FOLLY
RD. ALSO REPORTED NUMEROUS STALLED VEHICLES IN ROADWAYS
BEING PUSHED TO HIGHER GROUND.
&&
JRLSpecial weather statement, May 17, 11:18 AM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 1118 AM EDT TUE MAY 17 2005 SCZ043>045-048>050-172030- INLAND COLLETON-DORCHESTER-BERKELEY-BEAUFORT-COASTAL COLLETON- CHARLESTON- INCLUDING THE CITIES OF...WALTERBORO...ST. GEORGE...SUMMERVILLE... MONCKS CORNER...BEAUFORT...HILTON HEAD...EDISTO BEACH... CHARLESTON 1118 AM EDT TUE MAY 17 2005 ...HEAVY RAINFALL AND ISOLATED SEVERE THUNDERSTORMS POSSIBLE TODAY ACROSS PORTIONS OF SOUTHEASTERN SOUTH CAROLINA... A FRONTAL BOUNDARY REMAINS DRAPED ALONG THE SOUTH CAROLINA COAST THIS MORNING. IN ADDITION...SEVERAL SMALL OUTFLOW BOUNDARIES THAT FORMED DURING THE SHOWERS AND STORMS ON MONDAY REMAIN ACROSS PARTS OF COLLETON...CHARLESTON...DORCHESTER...AND BERKELEY COUNTIES. THE INTERACTION BETWEEN THESE NUMEROUS FRONTAL BOUNDARIES HAVE ALREADY BEGUN TO PROVIDE A FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT ACROSS PARTS OF THE AREA. CONVECTION IS EXPECTED TO CONTINUE TO DEVELOP THROUGH THIS AFTERNOON... ESPECIALLY NEAR AND TO THE EAST OF A LINE FROM WILLIAMS TO HENDERSONVILLE...TO BEAUFORT. SMALL SCALE FRONTAL BOUNDARIES ARE NOTORIOUS FOR PRODUCING EXTREMELY HEAVY RAINFALL OVER LOCALIZED AREAS...OFTEN RESULTING IN SIGNIFICANT FLASH FLOODING. THIS SETUP PRODUCED OVER SEVEN INCHES OF RAIN IN A FEW AREAS YESTERDAY. AREA RESIDENTS AND MOTORISTS ARE URGED TO STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS OR THE MEDIA FOR FLOOD STATEMENTS AND POSSIBLE WARNINGS. IN ADDITION...THERE IS A RISK OF ISOLATED SEVERE THUNDERSTORMS ACROSS MUCH OF SOUTHEASTERN SOUTH CAROLINA THIS AFTERNOON. SEVERAL STRONG STORMS ARE EXPECTED...WITH A FEW BECOMING SEVERE AND PRODUCING LARGE HAIL AND DAMAGING WINDS. JRL
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 1:46 PM EDT | Flash Flood Warning | CHS | Charleston | 3 hr |
| May 17, 4:07 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort | 23 min |
| May 17, 4:19 PM EDT | Severe Thunderstorm Warning | CHS | Jasper | 41 min |
| May 17, 4:47 PM EDT | Flash Flood Warning | CHS | Beaufort | 88 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.